New York, 2017

Tornado and Damaging Winds in New York, June 30, 2017

June 30, 2017 · NWS BGM · 5 events in 4 counties and zones

Showers and thunderstorms developed along a surface trough Friday afternoon across central New York and northeast Pennsylvania in an unstable atmosphere. These storms quickly moved eastward and developed into line of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms developed along a surface trough Friday afternoon across central New York and northeast Pennsylvania in an unstable atmosphere. These storms quickly moved eastward and developed into line of thunderstorms. Some of these thunderstorms became severe and produced large hail, damaging winds and even a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 30, 10:22 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 30, 10:22 AM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1122 AM EDT Fri Jun 30 2017

.SYNOPSIS...
There will be increasing chances for showers and thunderstorms
today through Saturday as multiple disturbances pass through the
region, followed by a strong cold front. Some storms could
contain gusty winds, hail, and locally heavy rainfall. The
weather pattern should finally quiet down into early next week
courtesy of high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
Updated at 11 am. Current forecast appears to be on track.
Satellite loops are showing a well-defined short wave moving
east across western NY late this morning with scattered showers
developing along the leading edge of the wave along with a few
more showers back to the west over Lake Erie. Some solar heating
has developed across central / eastern NY and northeast Pa with
temperatures rising to the mid 70s to near 80 in many areas as
of 11 am. Latest surface based CAPEs have risen to about 1000
J/kg but MLCAPEs are still below 500 J/kg, however with
continued sunshine we are expecting MLCAPE values to rise to
between 1000 to 1500 J/kg in many areas along and east of I-81
early this afternoon. High resolution models are in good
agreement showing lots of convective development along the
leading edge of the wave moving east across NY this afternoon.
Mode is mostly discrete storms and with 40 kt deep layer bulk
shears we can't rule out a few supercells across our area this
afternoon with severe wind and hail both possible. Localized
heavy rain will also be a threat with plenty of moisture evident
based on dew points in the mid to upper 60s and pwat values
forecast above 1.5 inches. High resolution models are also
forecasting some fairly significant areas of substantial updraft
helicity mainly over central NY this afternoon which is often a
good indicator for severe potential. Overall the SPC slight
risk for much of our area looks reasonable with significant
convection likely developing shortly after noon. Previous
discussion is below.

3 AM Update...
Severe weather potential will be the primary concern for the
near term period. While chances will be somewhat higher in
Central New York, the whole area in general will have at least
some potential for isolated to scattered severe thunderstorms.

Surface warm front has settled northward, now positioned from
Central Ontario to the Adirondacks. We will spend today in the
warm sector, with weak forcing yet also significantly more
instability compared to Thursday. Convection will be reliant on
shortwaves embedded within brisk west-southwest flow aloft.
Models are in fair agreement on a stronger one of these waves
carrying west-to-east across the region early-to-mid afternoon.
This wave as of 3 AM is located along the Indiana-Ohio border,
however, positive vorticity advection is has also managed to
develop a wing of convection over Lake Erie.

Evolution today will be complicated because of the multiple
ripples in the flow aloft, and due to anticipated mesoscale
boundaries from existing and developing thunderstorm clusters.
Thus it is hard to rule out convection at any time today, though
I place the highest likelihood on the main wave that passes
through 16Z-21Z. During that time, in large part due to
dewpoints rising into the mid-upper 60s and temperatures
reaching upper 70s-mid 80s, convective available potential
energy appears probable to reach between 1000-1500 J/KG;
plenty adequate for thunderstorms. Severe weather parameters,
especially in terms of shear, are somewhat stronger in Central
New York and thus that is where the better chances for gusty
winds will exist. However, areawide, the strongest cells could
contain brief damaging winds. Hail is a lesser yet not
negligible threat, as well as locally heavy rainfall from
precipitable water values getting to around 1.7 inches or so.
Our local severe thunderstorm checklist/analog tool returns
events with primarily damaging winds, but only sporadic hail.

Ridging occurs between waves this evening. Showers and
thunderstorms cannot be ruled completely out tonight, due to
unknown/unresolved small ripples aloft and interactions from
earlier convection, but overall it appears that there will be a
relative lull in activity tonight. It will however be rather
muggy, with lows in the mid to upper 60s, almost matching
dewpoints that will reside over the area.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
3 AM Update...Active pattern continues with Saturday setting up
to be a potentially interesting day. During the day a low
pressure system will track from northern Ontario into Quebec
which will drag a cold front across the area west to east during
the afternoon into the early evening. This front coupled with
daytime instability and a series of waves aloft moving around
the upper trough will act to spark widespread showers and storms
across the region during the afternoon. The potential for
severe weather looks increasingly favorable and the Storm
Prediction Center has upgraded the entire area to a Slight Risk.
The very warm and muggy airmass with temps in the 80s will
result in ML CAPE values reaching the 1000-2000 j/kg range with
0-1/0-3/0-6 km bulk shear values indicated to be 15/25/35 knots
respectively. The upper forcing / height falls will also be more
favorable than Friday. The upshot is that storms Saturday will
have the potential of being strong to severe with damaging winds
being the biggest threat but also the potential for large hail.
Storms will also be capable of producing very heavy rain as
PWATs will be near 1.8 inches so flash flood threat will have to
be monitored as well.

Storms will likely continue into Saturday evening, especially east
of I-81 before moving out overnight with the passage of the
cold front. This will begin to usher in somewhat cooler and
drier air by Sunday morning with lows in the mid 60s.

For Sunday, overall it will be a mostly dry day behind the front however
since the upper level trough will still be over the area the
cool air aloft with this feature coupled with weak waves moving
through and daytime heating will trigger some scattered to
isolated showers with even a few storms possible. Highs will be
mostly in the low to mid 80s with lower humidity levels than
Saturday...dew points generally in the low 60s which isn't too
bad for this time of year.

Any showers diminish Sunday night with a cooler night on tap as
cool advection continues across the area behind the departing
low pressure system over eastern Canada. Lows will be mostly in
the upper 50s to low 60s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
3 AM Update...A reprieve from the unsettled pattern is progged
for the beginning of next week as the persistent upper level
trough moves out giving way to a more zonal flow. For Monday,
one final wave aloft will move through which could spark a few
showers but not looking at an all day rain as conditions will
generally feature a mix of sun and clouds with seasonal
temperatures. By Tuesday, the upper trough will be off to the
east with surface high pressure dominating bringing sunshine
with seasonal temperatures and comfortable humidity levels.
Beyond Tuesday, some uncertainty as the ECMWF brings in the next
wave aloft with showers by Wednesday while the GFS and GEM keep
conditions mainly dry through Wednesday with showers not
returning until Thursday. In any event, at this point the trend
looks to be back toward unsettled weather by for the end of next
week as the next upper level trough moves in.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Though mainly VFR conditions are figured for today through this
evening, clusters of showers and thunderstorms are expected to
carry across the region. Confidence has increased on a main wave
that will provide a focused primary time for thunderstorms, so
TEMPO CB groups were added to the terminals accordingly early to
mid afternoon; mid to late afternoon for KAVP. Also, a wing of
showers will skim by KSYR 14Z-17Z; watch for amendments in case
confidence in thunder increases with this first batch. And
generally speaking, storm cluster timing will be somewhat
uncertain due to complex interactions, so monitor all terminals
for amendments. Late tonight, MVFR cigs will form for several
terminals, including probably fuel alternate at KBGM. Winds
become south-southwest today around 7-10 knots with gusts 14-18
knots, before becoming light south or variable tonight.
However, storms could contain stronger gusts.

Outlook...

Saturday morning through Saturday evening...Restrictions likely
in showers/thunderstorms as front moves through area.

Late Saturday night through Sunday...Mainly VFR but still a
small chance for showers-thunder and associated restrictions.

Sunday night through Tuesday...Quieter weather but with a
small chance of afternoon showers and associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MDP
NEAR TERM...MDP/MSE
SHORT TERM...PCF
LONG TERM...PCF
AVIATION...MDP
Hazardous weather outlook, Jun 30, 1:43 AM EST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
243 AM EDT Fri Jun 30 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-010645-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
243 AM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

...SEVERE THUNDERSTORMS POSSIBLE TODAY...

Scattered thunderstorms are expected to develop in our region today.
Some storms may become severe with damaging winds. Locally heavy
rain, and isolated hail, are also possible. Chances will be higher
in Central New York compared to Northeast Pennsylvania.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Chances for severe thunderstorms will be a bit higher on Saturday,
and areawide, as a strong cold front moves into the region. The
primary threat will be for damaging winds, though large hail and
perhaps even an isolated tornado cannot be ruled out. Heavy rainfall
will be possible as well.

Hazardous weather is not expected at this time for Sunday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and again Saturday.

In the hours before

Special weather statement, Jun 30, 12:30 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Binghamton NY
130 PM EDT FRI JUN 30 2017

NYZ009-018-036-037-044>046-301815-
Otsego NY-Onondaga NY-Chenango NY-Southern Oneida NY-Cortland NY-
Madison NY-Northern Oneida NY-
130 PM EDT FRI JUN 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...ONEIDA...WESTERN
OTSEGO...MADISON...EASTERN CORTLAND...EASTERN ONONDAGA AND CHENANGO
COUNTIES UNTIL 215 PM EDT...

At 130 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Camden to near Willet.
Movement was east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Camden and Sylvan Beach around 140 PM EDT.
  Vienna around 145 PM EDT.
  Blossvale around 150 PM EDT.
  Lee and Oxford around 155 PM EDT.
  Norwich and North Norwich around 205 PM EDT.
  Delta Lake around 210 PM EDT.
  Rome and Steuben around 215 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4339 7517 4310 7518 4305 7522 4290 7520
      4287 7521 4285 7518 4240 7519 4241 7607
      4324 7612 4320 7608 4320 7605 4318 7601
      4318 7594 4315 7589 4328 7587 4333 7588
      4335 7587
TIME...MOT...LOC 1730Z 258DEG 26KT 4328 7585 4246 7585

DJN
Special weather statement, Jun 30, 12:36 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
136 PM EDT FRI JUN 30 2017

PAZ043-044-047-301800-
Wyoming PA-Luzerne PA-Lackawanna PA-
136 PM EDT FRI JUN 30 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN LACKAWANNA...
NORTHWESTERN LUZERNE AND WYOMING COUNTIES UNTIL 200 PM EDT...

At 135 PM EDT, Doppler radar was tracking a strong thunderstorm over
Noxen, or 9 miles southwest of Tunkhannock, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Mehoopany around 140 PM EDT.
  Evans Falls and Beaumont around 145 PM EDT.
  Tunkhannock around 150 PM EDT.
  Falls and Osterhout around 155 PM EDT.
  Clarks Summit and Clarks Green around 200 PM EDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4130 7631 4153 7622 4165 7589 4164 7571
      4144 7565
TIME...MOT...LOC 1735Z 253DEG 29KT 4146 7609

DJN

The radar

The Binghamton radar (KBGM), 41 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Chenango

When
June 30, 12:45 PM EST to 12:55 PM EST
Where
Chenango County, 1.02 mi W of East Mc Donough
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
42.500, -75.690

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and wires. This storm also knocked over trees and wires in the towns of Preston, Pharsalia and Willet.

Thunderstorm Wind, Broome

When
June 30, 1:39 PM EST to 1:49 PM EST
Where
Broome County, Harpursville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.180, -75.620

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees which blocked a roadway.

Thunderstorm Wind, Madison

When
June 30, 3:30 PM EST to 3:40 PM EST
Where
Madison County, 0.86 mi SE of Union Corners
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
43.110, -75.740

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over several trees and branches.

Tornado, Oneida

When
June 30, 3:45 PM EST to 3:46 PM EST
Where
Oneida County, 0.57 mi E of Sconondoa to 2.04 mi E of Sconondoa
Rating
EF0
Path length
1.47 mi
Path width
125 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
43.099, -75.619

A tornado touched down at 445 pm EDT June 30th 2017 near the intersection of Fox Road and Route 365 several miles southwest of Verona, NY in Oneida County. The tornado knocked down around a dozen trees and several power poles along its 1.5 mile path. There were a few homes that sustained damage from trees falling and also loss of a few shingles. Maximum winds were around 70 mph with the worst damage along Route 365 between Fox Road and Stoney Brook Road.

Thunderstorm Wind, Oneida

When
June 30, 4:25 PM EST to 4:35 PM EST
Where
Oneida County, Sauquoit
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.000, -75.250

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over multiple trees and wires. This thunderstorm created damage to the siding on a roof and a door.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyThe tornado archive for New York, 2017Warnings in New York, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710336, 710338, 710340, 709654, 710342.